What to Do for a Rash Reaction to Wine

February 2, 2009

My patient is a 45-year-old woman who has a severe reaction to wine; however, she can drink “hard” liquor with no problems. Her reactions are mainly dermatological, such as itching, rash, and urticaria. Is there any treatment?

My patient is a 45-year-old woman who has a severe reaction to wine; however, she can drink “hard” liquor with no problems. Her reactions are mainly dermatological, such as itching, rash, and urticaria. Is there any treatment?

-- MD

Your patient is not likely to be sensitive or allergic to alcohol, since she can drink distilled beverages without difficulty. It is possible- but unlikely-that her reactions are caused by the sulfites that are added to wine. Most reactions to sulfites are asthmatic, although occasional cases of urticaria and even anaphylaxis have been reported. Assuming that these reactions occur soon after wine is ingested, your patient is most likely reacting to the vasoactive amine by-products of fermentation. The molecules (most often tyramine) are very similar to histamine and can produce the symptoms you describe. If this is the case, antihistamine pretreatment should effectively control the problem.

-- Ronald A. Simon, MD
Division of Allergy, Asthma,
and Immunology
Scripps Clinic
La Jolla, Calif


References:

References:


1

. American Academy of Family Physicians, American Academy of Pediatrics, American College of Sports Medicine, et al.

Preparticipation Physical Evaluation: A Monograph

. 3rd ed. Minneapolis: McGraw-Hill; 2005.

2

. Maron BJ, Thompson PD, Ackerman MJ, et al. Recommendations and considerations related to preparticipation screening for cardiovascular abnormalities in competitive athletes: 2007 update: a scientific statement from the American Heart Association Council on Nutrition, Physical Activity, and Metabolism.

Circulation.

2007;115:1643-1655.

3

. Maron BJ, Shirani J, Poliac LC, et al. Sudden death in young competitive athletes. Clinical, demographic, and pathological profiles.

JAMA

. 1996;276:199-204.

Related Content:

Asthma